Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 213, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Dec 23, 2015, 3:45 PM CST for Pike County, Missouri; Pike County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2015, 3:45 PM CST (21:45 UTC)
- Expired
- Dec 23, 2015, 4:30 PM CST
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pike County, IL, Pike County, MO
The radar
The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 4:12 PM CST | FUNNEL CLOUD | 2 Sw Pittsfield, IL | ON US HWY 54 HEADING NE...LOOKING NE...SEES FUNNEL OVER HALF WAY DOWN TO THE GROUND...STORM IS APPROX 10 MILES NE OF SPOTTER LOCATION |
| Dec 23, 4:12 PM CST | HAIL 0.5 | Griggsville, IL | PEA TO MARBLE SIZE HAIL REPORTED NEAR GRIGGSVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 1:55 PM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
703
WUUS53 KLSX 232145
SVRLSX
ILC149-MOC163-232230-
/O.NEW.KLSX.SV.W.0213.151223T2145Z-151223T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CST WED DEC 23 2015
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS...
NORTH CENTRAL PIKE COUNTY IN NORTHEASTERN MISSOURI...
* UNTIL 430 PM CST
* AT 345 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATLAS...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PITTSFIELD...GRIGGSVILLE...BAYLIS...NEW SALEM...EL DARA...
ASHBURN...SUMMER HILL...ROCKPORT AND NEW HARTFORD.
THIS INCLUDES INTERSTATE 72 BETWEEN EXITS 31 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR WEST CENTRAL
ILLINOIS AND NORTHEASTERN MISSOURI.
LAT...LON 3966 9062 3944 9116 3952 9123 3980 9079
TIME...MOT...LOC 2145Z 235DEG 41KT 3957 9102
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CVKING1 follow-up statement
249
WWUS53 KLSX 232224
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CST WED DEC 23 2015
ILC149-MOC163-232234-
/O.EXP.KLSX.SV.W.0213.000000T0000Z-151223T2230Z/
PIKE IL-PIKE MO-
424 PM CST WED DEC 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY IN WEST
CENTRAL ILLINOIS AND NORTH CENTRAL PIKE COUNTIES IN NORTHEASTERN
MISSOURI WILL EXPIRE AT 430 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR WEST CENTRAL
ILLINOIS AND NORTHEASTERN MISSOURI.
LAT...LON 3966 9062 3944 9116 3952 9123 3980 9079
TIME...MOT...LOC 2222Z 235DEG 41KT 3957 9102
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 1:25 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 23, 1:25 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
125 PM CST WED DEC 23 2015
.UPDATE:
Issued at 122 PM CST Wed Dec 23 2015
In the process of issuing a wind advisory for our mid MO counties.
Passage of cold front/dry line has been accompanied by deep
mixing over southwest and west central MO with sustained winds of
25-30kts, and expecting similar conditions to spread over western
portions of our CWA as fropa occurs during the afternoon.
Otherwise, no changes to earlier thinking, and still anticipating
strong convection to fire along the cold front/dry line over the
next 1-2 hours.
Truett
&&
.SHORT TERM: (Through Tonight)
Issued at 344 AM CST Wed Dec 23 2015
Showers and thunderstorms will be on the increase this morning as
surface low and associated upper level trof continue to lift north
northeast from TX panhandle towards the western Great Lakes region
by early this evening. Forecast area to remain on warm side of
system through midday before strong cold front slides through
region. Main question is will this initial round of activity muddy
the waters for any severe convection with frontal boundary this
afternoon. Think there will be enough of break in precipitation and
clouds to see atmosphere become unstable with CAPES between 500 and
1200 J/kg as strong low level jet advects dewpts in the upper 50s to
low 60s into the region by this afternoon. Forecast soundings
continue to indicate deep layer shear, curved hodographs and this
combined with decent instability, supercell development is expected
with the main threats being tornadoes and damaging winds, though
some large hail is possible as well. The best area to see this would
be southeast MO and southwestern IL. However, latest HRRR run is
indicating some supercell development further north closer to
deepening surface low over northeast MO and west central IL. Will
have to keep an eye out on these changing conditions.
Otherwise, will see temperatures rising through midday on gusty
south winds, into the 60s, then remain steady or slowly fall as
frontal boundary slides through. Could see gusts between 35 and 40
mph at times outside of storms. Storms to taper off by early this
evening with winds veering to the west on back side of system and
diminishing.
Byrd
.LONG TERM: (Thursday through Tuesday)
Issued at 344 AM CST Wed Dec 23 2015
(Thursday through Christmas Day)
Dry weather expected for most of the area through Christmas Day with
temperatures remaining above normal, in the upper 40s to low 60s.
With stalled frontal boundary just south of forecast area, could see
some light rain for far southern portions of forecast area Christmas
Day.
(Christmas Night through Tuesday)
Frontal boundary that is stalled south of the forecast area will
move back northward Christmas night and Saturday. Will see numerous
rounds of showers and embedded thunderstorms across the region
through Monday before tapering off Monday night as associated
surface low lifts northeastward through region and into the Great
Lakes region by Monday night. At this time, models are indicating
between 3 and 6 inches of rain with locally higher amounts possible.
The axis of heaviest rain will extend from southwestern MO
through the St. Louis metro area and into central Illinois. This
will affect area rivers and streams, leading to additional
flooding. For more details, please see the hydrologic outlook
(ESF).
Byrd
&&
.AVIATION: (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1128 AM CST Wed Dec 23 2015
Morning thunderstorms have moved rapidly east of all TAF sites.
However...another line of thunderstorms is forecast to form around
19Z near a KCOU to KUIN line and move rapidly eastward into the
KSTL metro TAF sites between 21Z and 23Z. Coverage is uncertain at
this time...so covered in 18Z TAFS with VCTS. Will update as
needed once convection forms. Some storms could produce strong
wind gusts. Behind that line...VFR conditions expected and
southwest winds will likely increase for a few hours with gusts to
near 30 kts. Winds will diminish during the evening...and veer
strongly to southeast by 12Z.
Specifics for KSTL: Morning thunderstorms have moved rapidly east
with VFR conditions remaining. However...another line of
thunderstorms is forecast to move rapidly eastward into the KSTL
metro TAF sites between 21Z and 23Z. Coverage is uncertain at this
time...so covered in 18Z TAFS with VCTS. Will update as needed
once convection forms. Some storms could produce strong wind
gusts. Behind that line...VFR conditions expected and southwest
winds will likely increase for a few hours with gusts to near 30
kts. Winds will diminish during the evening...and veer strongly to
southeast by 12Z...then back to 180 degrees by around 18Z.
Browning
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...Wind Advisory until 6 PM CST this evening FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Gasconade MO-Moniteau MO-Montgomery
MO-Osage MO.
IL...NONE.
&&
WFO LSXHazardous weather outlook, Dec 23, 4:20 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 420 AM CST WED DEC 23 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241030- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 420 AM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. SOME OF THE STORMS COULD BE SEVERE MAINLY THIS AFTERNOON AND EVENING WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PROLONGED PERIOD OF RAINFALL...INCLUDING SOME THUNDERSTORMS... IS LIKELY STARTING CHRISTMAS NIGHT AND CONTINUING INTO EARLY NEXT WEEK. WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE. THIS COULD CAUSE ADDITIONAL FLOODING ALONG AREA STREAMS...CREEKS AND RIVERS. THUNDERSTORMS ARE ALSO POSSIBLE WITH THE RAINFALL LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING. BYRD
In the hours before
Local storm report, Dec 23, 12:01 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND GST 4 NW CARLYLE 38.66N 89.42W
12/23/2015 U0 MPH CLINTON IL TRAINED SPOTTER
8-10 INCH TREE DOWN ALONG WITH NUMEROUS LARGE LIMBS AND
SOME SHINGLES BLOWN OFF...NOT SURE OF WIND SPEED
&&
CORRECTED EVENT TIME...REMARKS
MILLERLocal storm report, Dec 23, 3:07 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL PALMYRA 39.80N 91.52W
12/23/2015 M1.00 INCH MARION MO 911 CALL CENTER
MARION COUNTY 911 REPORTS QUARTER SIZE HAIL NEAR
PALMYRA
&&
KANOFSKYLocal storm report, Dec 23, 3:15 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL QUINCY 39.93N 91.39W
12/23/2015 E1.00 INCH ADAMS IL TRAINED SPOTTER
&&
TRUETTLocal storm report, Dec 23, 3:16 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL QUINCY 39.93N 91.39W
12/23/2015 M1.00 INCH ADAMS IL TRAINED SPOTTER
ABOUT 2 TO 3 MIN OF HAIL. LARGEST HAILSTONE WAS
SLIGHTLY LARGER THAN A QUARTER.
&&
KANOFSKYLocal storm report, Dec 23, 3:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 7 W SPAULDING 39.62N 91.66W
12/23/2015 M1.00 INCH RALLS MO TRAINED SPOTTER
&&
MILLERLocal storm report, Dec 23, 3:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL QUINCY 39.93N 91.39W
12/23/2015 M1.50 INCH ADAMS IL EMERGENCY MNGR
REPORT RELAYED THROUGH AMATEUR RADIO
&&
KANOFSKYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:55 AM CST | Special Weather Statement | LSX | Sainte Genevieve, Saint Francois | 50 min |
| Dec 23, 9:36 AM CST | Severe Thunderstorm Warning | LSX | Reynolds | 39 min |
| Dec 23, 9:58 AM CST | Severe Thunderstorm Warning | LSX | Iron, Madison, Saint Francois | 47 min |
| Dec 23, 10:20 AM CST | Tornado Warning | LSX | Madison | 25 min |
| Dec 23, 10:37 AM CST | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 38 min |
| Dec 23, 1:29 PM CST | Wind Advisory | LSX | Audrain, Boone, Callaway, Cole, Gasconade, Marion and 6 more | 9 hr |
| Dec 23, 2:46 PM CST | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls | 44 min |
| Dec 23, 3:09 PM CST | Severe Thunderstorm Warning | LSX | Marion | 51 min |
| Dec 23, 3:13 PM CST | Severe Thunderstorm Warning | LSX | Marion | 16 min |
| Dec 23, 3:40 PM CST | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 50 min |
| Dec 23, 8:50 AM CST | Severe Thunderstorm Warning | LSX | Bond, Fayette, Macoupin, Madison, Montgomery | 55 min |
| Dec 23, 11:06 AM CST | Severe Thunderstorm Warning | LSX | Clinton, Washington | 39 min |
| Dec 23, 11:38 AM CST | Severe Thunderstorm Warning | LSX | Clinton, Fayette, Marion | 34 min |
| Dec 23, 3:51 PM CST | Tornado Warning | LSX | Pike | 24 min |
| Dec 23, 3:52 PM CST | Severe Thunderstorm Warning | LSX | Adams, Brown | 38 min |
| Dec 23, 4:11 PM CST | Tornado Warning | LSX | Pike | 13 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.